RICHMOND, Va. (WSET) -- As students across the Commonwealth head back to school or college, the Virginia Department of Health (VDH) wants to remind parents to talk to their children about the dangers of e-cigarette use, or vaping as Virginia is now reported cases of lung-illnesses related to using them.
According to a press release, since 2014, e-cigarettes have been the most commonly used tobacco product among U.S. middle and high school students. Between 2017 and 2018 alone, the number of youth who used e-cigarettes went up by 1.5 million nationwide.
VDH says while all forms of tobacco use cause disease and death, recently a new danger has been linked to “vaping” or “dabbing” (vaping marijuana oils, extracts or concentrates).
Since June 28, many states have been investigating cases of patients hospitalized with severe lung illness associated with those activities primarily among teens and young adults.
The Centers for Disease Control and Prevention reported that as of Aug. 22, 193 potential cases of severe lung illness e-cigarette product use had been reported by 22 states.
Virginia is reporting three cases and is investigating additional potential cases.
All patients have reported vaping in the weeks to months prior to illness.
Following the announcement from the Virginia Department of Health, the American Vaping Association is calling attention to the growing evidence that black market tetrahydrocannabinol (THC) products are responsible for a string of severe lung illnesses now being investigated in multiple states by the CDC and FDA.
"Several health departments are now linking street vapes containing THC or synthetic drugs to these illnesses. Some of these amateur-made THC products may contain very high levels of certain pesticides that convert to hydrogen cyanide when heated. While this investigation unfolds, we urge marijuana users to stay away from black market THC vaping products," said Gregory Conley, President of the American Vaping Association. "The CDC and FDA have a critical role to play in not just promptly investigating these incidents, but also ensuring that adult smokers know that nicotine vaping products remain a far safer alternative to smoking."
On Aug. 23, the first death of an individual hospitalized with severe respiratory illness associated with vaping was reported in an Illinois resident.
Symptoms of this illness have included gradual onset of cough, shortness of breath, or fatigue, that gets worse over a period of days or weeks until the patient has to be admitted to the hospital for treatment.
Officials say some patients have also reported vomiting, diarrhea and fatigue.
VDH says if anyone has these symptoms and has a history of e-cigarette use, seek medical attention immediately.
"Although we do not have a single common link between all the reported cases, there are useful recommendations that the CDC could be giving. At a minimum, they should be telling the public not to vape THC oils, including butane hash oil. Second, they should be telling people not to use any oil-based vaping e-liquid product. Third, they should be telling people not to use any e-liquid unless you know what is in it -- that is, do not buy products off-the-street and stick to products being sold at retail stores, especially closed cartridges where there is no risk of contamination or the presence of unknown drugs," said Dr. Michael Siegel, a Professor at the Boston University School of Public Health.
Information on this illness is available at here.
For free information and coaching to help to stop smoking or using tobacco, visit here or call 1-800-QUIT-NOW.